Utah, 2021Drought in Utah, March 1 to 31, 2021
March 1 to 31, 2021 · NWS GJT · 7 events in 7 counties and zones
Drought conditions remained unchanged across eastern Utah through the end of March as a result of above normal temperatures and below normal precipitation across the majority of the region throughout the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions remained unchanged across eastern Utah through the end of March as a result of above normal temperatures and below normal precipitation across the majority of the region throughout the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 10:21 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Feb 28, 10:21 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1021 PM MST Sun Feb 28 2021
.SHORT TERM...(Tonight through Monday night)
Issued at 249 PM MST Sun Feb 28 2021
Satellite imagery shows a few isolated low level clouds across
northwestern Colorado with an area of scattered cloud cover over the
southern San Juan foothills this afternoon. No radar returns are
visible in this area. So, any showers outside of the highest
elevations are lucky to drop virga at best. As the existing trough
slides to the east this evening, northerly flow takes over tonight.
This, combined with minimal sky cover and surface winds, will lead
to some pretty good radiational cooling tonight. Some areas could
get even colder tonight than they were last night thanks to clearing
clouds. Overall, temperatures will climb around 10 degrees going
into Monday. This is thanks to a ridge that quickly builds into the
area tomorrow. Otherwise, things should remain fairly quiet in the
short term with fairly calm winds and no precipitation.
.LONG TERM...(Tuesday through Sunday)
Issued at 249 PM MST Sun Feb 28 2021
Higher than normal heights will be transitioning from off the
Pacific Coast into the Western CONUS and bring a warming to trend to
our CWA. These heights will be temporarily interrupted over the 4
Corners region late Thursday into early Friday by a low pressure
system sneaking under the apex of the ridge. The northern and
western shift of this system from a few days ago continues with the
med range models in fair agreement at this point.
Moisture transport vectors on the 300K surface show a decent
subtropical tap and IVT magnitude suggests a weak to moderate AR
moving northeastward across the CA/Baja border by Thursday morning.
This is a more favorable trajectory for getting moisture into our
southern CWA with not too much upstream terrain to interrupt the
flow. Ensemble clusters are also favoring southern Colorado for a
favorable storm track. QPF probability of near a half of an inch in
our southern mountains is looking fairly high at this point. The
challenge with a moist...southern track storm is usually snow levels
and precipitation phase changes and this one will be no different.
The good news is that the few systems have missed the southern
basins and this one is looking much better. The ridge will quickly
rebound behind this system with some disagreement on when the next
system arrives out of the Pacific. Overall we are looking at a
switch to above normal temperatures sticking around for the
week...which is most welcome by this forecaster.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1020 PM MST Sun Feb 28 2021
VFR conditions and typical diurnal winds are expected through the
taf period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...SS
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Feb 28, 3:09 AM MST, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MST Sun Feb 28 2021
COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MST Sun Feb 28 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time. Isolated snow
showers will come to an end this afternoon in the San Juan
Mountains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time. Expect dry weather
through the week with the next opportunity for snow arriving on
Thursday into Friday in the higher terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of March as exceptional (D4) conditions persisted across all but the northern part of the zone where extreme (D3) conditions continued.
Drought, La Sal & Abajo Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the end of March with exceptional (D4) conditions across all but the southern part of the zone where extreme (D3) conditions persisted.
Drought, Canyonlands / Natural Bridges
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the end of March with exceptional (D4) conditions across the northern and southern portions of the zone and extreme (D3) conditions across the central portion of the zone.
Drought, Grand Flat and Arches
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of March with extreme (D3) conditions persisting across the entirety of the zone.
Drought, Tavaputs Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of March with extreme (D3) conditions persisting across the entirety of the zone.
Drought, Eastern Uinta Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of March with exceptional (D4) conditions across all but the far southern portion of the zone where the extreme (D3) category continued.
Drought, Eastern Uinta Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of March with exceptional (D4) conditions across the southern portion of the zone, the extreme (D3) category across the central areas, and the severe (D2) drought across the far northwest portion of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941922, 941923, 941924, 941925, 941926, 941927, 941928.